Thyroid UK
85,628 members100,558 posts

Sorry, new to site, headache still ongoing, any advice please

Hi

I'm still new here as only diagnosed with underactive thyroid last Friday.

Started 50mcg Levothyroxine at 7.30am on Saturday morning. By 11am I was starting a headache and although it's not currently as bad as it got to by Saturday evening I do still have a headache.

I'm also taking Nifedipine 10mg every morning and an iron supplement in the evenings with tea.

I've taken a combination of paracetamol, ibuprofen & aspirin to try to clear the headache but nothing's really helping.

Can anyone offer any advice?

Thanks

13 Replies
oldestnewest

Sometimes it takes a few weeks for your body to settle into the dose.

You could try taking an anti-histamine tablet 1 hour before levothyroxine and see if you have relief of your headache. If so, you may be sensitive to fillers/binders in levo you have been given, so I'd ask pharmacist to give you another make.

If you take levothyroxine when you get up - allow 4 hours between it and other medications.

1 like
Reply

Ok thanks, I think you did mention antihistamines the other day, I was just trying to avoid it because then I can't eat or drink for 2hrs after waking can I??

So I should allow 4hrs after taking Levo before I take my nifedipine or any painkillers?

Reply

Nifedipine which I understand is for high blood pressure. It is also an extended-release form of the drug. Can you take Nifedipine at bedtime? then that would allow you to take an anti-histamine 1 hour before levo when you get up (you then wait an hour after taking levo before you eat).

Or you can reverse the above, i.e. levo at bedtime (as long as you've last eaten about 2.5 hours before and Nifedipine in morning.

Any other supplements etc take at lunchtime.

With a bit of luck after being on levo for a week or two your headaches may go if it is due to low thyroid hormones.

(I am not medically qualified - I have hypothyroidism).

Reply

Thanks, I take nifedipine for Raynaud's disease although you are right, it is a blood pressure medication.

I can't take it at bedtime as I'm worse with raynauds during the day so I have to take it during the day. If I can take my Levo at 6am when hubby goes to work and have my nifedipine at 10am then I should be ok.

I'm a real evening snacker so the option to take Levo at bedtime isn't really there.

Thanks for the advice

Reply

Thyroidprobs,

For maximum absorption Levothyroxine should be taken with water 1 hour before, or 2 hours after, food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements, magnesium and oestrogen.

If I had severe pain I would take the painkiller and stuff whether Levothyroxine was optimally absorbed or not.

Reply

Thanks, I'll take the Levo at 6am, nifedipine at 10am, iron at 6pm and painkillers for my headache as and when I need them.

Hopefully the headaches will start to clear soon when the Levo starts working properly.

Thanks for the advice

1 like
Reply

I'm not sure I can cope with headaches ongoing for a few weeks tbh!

Reply

I don't know if just plain paracetamol interferes with thyroid meds, it may do slightly but I've taken paracetamol in the morning when I have a headache as I can't go 4 hours before kicking the headache into touch! As it's a short term measure, needs must. It might not be the best advice but that's what I do.

I would definitely take the nifidepine 4 hours later though, more likely to have an interraction. Same with vitamins.

1 like
Reply

Ok thanks, I'll start taking the nifedipine at lunchtime.

Same as you I can't wait 4hrs for paracetamol. These headaches are driving me mad, especially with 2 young children to amuse at the same time!

1 like
Reply

Maybe try backing off and taking 25mcg (cut your tablet) for a couple of weeks before going back to 50? Some people are very sensitive to dose increase and need to take it more slowly.

Reply

Hi

I did wonder about doing this but wasn't sure if the dose would be exactly 25mcg and therefore how safe it was to do it?

Reply

Doesn't matter if not exactly 25, as you would take the other half the next day anyway. Would just slow down your recovery a bit, but maybe better that and be able to function than have bad headaches all the time.

We do have some members who have to stick to as low as 12.5 for dose increases. It may be that it is only an issue initially and time will help.

Gillian

Reply

Ok great thanks for the advice.

Reply

You may also like...